Hail, Beadle
- When
- June 19, 2:31 PM CST
- Where
- Beadle County, 1.38 mi S of Wessington
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.430, -98.680
Thunderstorms produced large hail at several places in southeast South Dakota during the afternoon of June 19th, as well as one report of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at several places in southeast South Dakota during the afternoon of June 19th, as well as one report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jun 19, 11:15 AM CST, 3 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1215 PM CDT FRI JUN 19 2015 .UPDATE... ISSUED AT 1213 PM CDT FRI JUN 19 2015 MCS FROM OVERNIGHT HOURS HAS GREATLY DISSIPATED FROM EARLIER OVERNIGHT STATUS. REPEATED ATTEMPTS FOR CLUSTERS OF THUNDERSTORMS TO PUSH TO THE EAST OF THE JAMES VALLEY HAS MET WITH A STRONG WEAKENING OR DISSIPATION WITH THE MUCH MORE STABLE CONDITIONS. HRRR/RAP MODELS HAVE NOT DONE WELL IN SUGGESTING THIS DISSIPATION... AND CONTINUE TO STRUGGLE WITH OVERPREDICTION OF CONVECTIVE THREAT IN THE IMMEDIATE TERM. WILL CONTINUE WITH SOME SCATTERED TO LIKELY LEVEL POPS IN THE NORTH FOR A COUPLE HOURS...BUT GRADUALLY SHOULD SEE THREAT DIMINISH TO BARE MINIMUM ALONG MID LEVEL BOUNDARY IN THE FAR NORTH. OTHERWISE...LARGE STRATUS FIELD ACROSS CENTRAL/WESTERN NEBRASKA CONTINUES TO TAUNT THE FAR WESTERN CWA. SHOULD CONTINUE TO UNDERGO DISSIPATION AS IT ADVECTS NORTH TO NORTHEAST THROUGH THE AFTERNOON...BUT MAY HOLD CLOUDS IN FOR A LONGER PERIOD...AND EVEN WITH DISSIPATION...LONG ENOUGH TO IMPACT POTENTIAL HIGHS WEST OF THE JAMES...AND HAVE TRIMMED BACK HIGHS A BIT FOR BOTH THIS AREA...AND THOSE LOCATIONS NEAR THE MORE LINGERING PRECIPITATION THREAT INTO EARLY AFTERNOON. OTHERWISE...FOCUS FOR THE SHORT TERM FORECAST CONTINUES TO BE THE SEVERE CONVECTIVE THREAT TONIGHT. STRONG WAVE MOVING THROUGH IDAHO WILL BE THE TRIGGER THIS EVENING FOR DEVELOPMENT OF MORE SIGNIFICANT CONVECTIVE ACTIVITY ACROSS SOUTHEAST MONTANA/NORTHWEST SOUTH DAKOTA...WHICH WILL PLOW TO THE EAST/SOUTHEAST OVERNIGHT. 0-3KM SHEAR HAS COME IN A BIT STRONGER IN THE PRE COMPLEX ENVIRONMENT...AND LIKELY TO GET SOME ML/ELEVATED CAPE UP TO 1500 J/KG. EVOLUTION TO A LARGER SCALE BOW ECHO WOULD SEEM VERY PLAUSIBLE...PRIMARILY WITH A THREAT FOR DAMAGING WINDS GUSTS 70 TO 80 MPH. SOME LARGE HAIL POTENTIAL WILL EXIST ACROSS THE WEST AND SOUTHERN FLANKS WITH STRONG LOW LEVEL JET. RAPID MOVEMENT OF SYSTEM ONCE EVOLVED WITH LIKELY LIMIT THE PRECIPITATION AMOUNTS...BUT RATES WILL LIKELY BE QUITE HIGH FOR A BRIEF TIME... WHICH WOULD INTRODUCE THREAT FOR MORE URBANIZED AND POOR DRAINAGE AREAS TO EXPERIENCE SOME WATER ISSUES AS SYSTEM PUSHES THROUGH. && .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 347 AM CDT FRI JUN 19 2015 COMPLICATED FORECAST FOR TODAY. STRONG MCS CURRENTLY WORKING INTO WESTERN PORTIONS OF THE STATE AS OF 08Z....AND IS EXPECTED TO APPROACH THE WESTERN EDGE OF THE FORECAST AREA IN THE 13-14 Z TIME FRAME. WHAT IS INTERESTING...IS THAT THE AIR OVER THE FORECAST AREA IS COMPLETELY STABLE...BUT OFTEN TIMES...STRONG...WELL ESTABLISHED MCS CAN OUTRUN THE INSTABILITY. HRRR HAS BEEN VERY CONSISTENT WITH THIS...AND RAP IS NOW BEGINNING TO TREND IN THIS DIRECTION AS WELL. HAVE BEGUN TO TREND UPWARDS WITH POPS IN NORTHWEST FORECAST AREA IN CENTRAL SOUTH DAKOTA...BUT TRAIL POPS OFF TO THE EAST AS COMPLEX IS EXPECTED TO FALL APART AS IT WORKS DEEPER INTO THE STABLE AIR. RESIDUAL CLOUD COVER WILL REDUCE HEATING POTENTIAL FOR TODAY...AND HAVE CUT BACK HIGH TEMPERATURES ACROSS THE AREA...WITH GREATEST ADJUSTMENTS IN CENTRAL SOUTH DAKOTA. LOW LEVEL CONVERGENCE INCREASES THIS EVENING AS 35-45 KNOT LOW LEVEL JET DEVELOPS ACROSS THE CENTRAL PLAINS. WHILE STILL CAN/T RULE OUT AN ISOLATED STORM THROUGH THE EVENING HOURS...IT DOES APPEAR THAT THE CAP WILL BE STRONG ENOUGH AHEAD OF THE COLD FRONT AND ASSOCIATED MID LEVEL WAVE TO LIMIT CONVECTIVE POTENTIAL INITIALLY TO ISOLATED AT BEST. MUCH BETTER FOCUS FOR CONVECTION WILL BE ACROSS THE WESTERN REACHES OF THE STATE IN THE EVENING HOURS ALONG THE COLD FRONT. BASED ON SHEAR AND STORM MOTION...EXPECTING STORMS TO ORGANIZE INTO A MATURE MCS AND WORK INTO WESTERN PORTIONS OF THE FORECAST AREA 05-07Z. EXPECT STORMS TO BE ELEVATED...BUT WITH RELATIVELY DRY LAYER FROM 750 UP TO 300 MB...POTENTIAL FOR STRONG ORGANIZED MCS TO CREATE DAMAGING WINDS. 0-3 KM BULK SHEAR VECTORS NEAR 30-35 KNOTS ACROSS THE NORTHERN HALF OF THE FORECAST AREA....INDICATING DAMAGING WIND POTENTIAL ALONG AND NORTH OF I-90. AS STORMS WORK EAST OF I-29 AFTER 9Z...SEVERE WEATHER PARAMETERS DECREASE AND AM EXPECTING THE OVERALL INTENSITY TO DECREASE. WITH THAT SAID...STILL KEPT POPS IN THE CATEGORICAL RANGE ACROSS THE NORTH CLOSEST TO THE MID LEVEL WAVE...WITH LESSER CHANCES TO THE SOUTH ESPECIALLY SOUTH OF I-90 AS ONE GETS FURTHER AWAY FROM THE MID LEVEL WAVE AND THE UPPER JET. HAVE ADDED MENTION OF CHANCE OF LARGE HAIL AND DAMAGING WINDS TO WEATHER GRIDS...BUT WAS LESS CONFIDENT EAST OF I-29 AND DECREASED TO SLIGHT CHANCE ACROSS SOUTHWEST MINNESOTA WHERE SEVERE PARAMETERS AND SPC OUTLOOK DECREASE. HAVE COOLED LOWS SLIGHTLY ACROSS THE NORTH WHERE CONVECTION SEEMS LIKELY...AND LEFT TEMPERATURES SOUTH OF I-90 QUITE MILD IN THE UPPER 60S WHERE WIDESPREAD RAIN CHANCES ARE. WITH 0-2 KM VGP AND 0-3 KM EHI SUGGESTING SUPERCELLS...WILL KEEP MENTION OF LARGE HAIL AND DAMAGING WINDS IN THE HWO. HAVE ALSO MENTIONED IN THE GRIDS...WITH LESSER CHANCES OF WIDESPREAD SEVERE EAST OF I-29. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 347 AM CDT FRI JUN 19 2015 ON SATURDAY...THE CONVECTIVE COMPLEX SHOULD BE RAPIDLY EXITING OUR EASTERN ZONES IN THE MORNING. FURTHERMORE...THE WIND SHIFT TO THE NORTH AND NORTHWEST IS FORECAST TO MOVE ACROSS THE FORECAST AREA FAIRLY EARLY IN THE DAY WHICH SHOULD BUILD STORMS AWAY FROM OUR LOCATION IN THE AFTERNOON. WITH GOOD MIXING POTENTIAL AND SOME DRY AIR ADVECTION...HIGHS STILL LOOK WARM WITH WIDESPREAD 80S. CURRENTLY HAVE 89 AT SIOUX CITY BUT WOULD NOT BE SURPRISED IF THEY HIT 90 OR THE LOWER 90S IF THE MID AND UPPER CLOUD COVER EXITS QUICKLY ENOUGH BY MIDDAY. HIGH PRESSURE DOMINATES SATURDAY NIGHT...HELPING TO GIVE LIGHT WINDS AND WHAT SHOULD BE A DRY NIGHT. THEN ON SUNDAY...THE VARIOUS MODELS INCLUDING THE GFS...ECMWF AND NAM SHOW A WEAK SHORT WAVE IMPACTING THE FORECAST AREA...ESPECIALLY FOR LOCATIONS WEST OF I 29 AND NORTH OF I 90 IN OUR SOUTH DAKOTA ZONES. LOW LEVEL MOISTURE IS A BIT LACKING AFTER THE WIND SHIFT ON SATURDAY...BUT PLENTY OF MID LEVEL MOISTURE EXISTS WITH SOME DECENT LAPSE RATES BETWEEN 700 AND 500MB. THEREFORE CHANCE POPS ARE WARRANTED IN THE AFOREMENTIONED AREA WITH LESS CHANCES ELSEWHERE. ON SUNDAY NIGHT...SUNDAYS MID LEVEL SHORT WAVE WEAKENS IN OUR EASTERN ZONES AS IT MOVES EASTWARD...REPLACED BY A STRONG SHORT WAVE RAPIDLY MOVING SOUTHEASTWARD ACROSS NORTH DAKOTA AND THE NORTHERN HALF OF MINNESOTA. MOST OF THE DYNAMICS REMAINS NORTH OF THE FORECAST AREA...SO THEREFORE ONLY CHANCE POPS ARE WARRANTED WITH THE HIGHEST POPS ALONG THE HIGHWAY 14 CORRIDOR IN OUR NORTHERN ZONES. LOWS STILL LOOK MILD...ABOUT 60 TO 65 DEGREES WITH THE WINDS CHANGING TO THE NORTH BEHIND THE SHORT WAVE PASSAGE LATE AT NIGHT. CONFIDENCE IS RATHER LOW IN THE EXTENDED IN TERMS OF WHEN AND WHERE THUNDERSTORM CHANCES ARE. IN GENERAL...BOTH THE GFS AND ECMWF ARE SHOWING AN UPPER RIDGE BUILDING ACROSS THE SOUTHERN HALF OF THE UNITED STATES WITH A BRISK QUASI ZONAL FLOW THROUGHOUT THE NORTHERN HALF. THIS TYPE OF PATTERN SHOULD GIVE MILD TEMPERATURES THROUGHOUT THE FORECAST...WITH HIGHS IN THE UPPER 70S TO MID 80S BASED ON THE LATEST 850MB TEMPERATURES OFF OF THE LATEST ECMWF AND GFS. LOWS ARE PRIMARILY IN THE LOWER AND MID 60S...BUT IF WE GET LIGHT WINDS COUPLED WITH CLEAR SKIES...WOULD NOT BE SURPRISED IF LOWS ERROR ON THE COOL SIDE OF SUPERBLEND LOWS HERE AND THERE. DUE TO THE DIFFERENCE BETWEEN THE VARIOUS MODELS WITH SPECIFIC SHORT WAVE TIMING MOVING ACROSS THE FAST UPPER FLOW...PIN POINTING RAIN CHANCES IS REAL PROBLEMATIC. AT THIS TIME...THERE DOES NOT LOOK TO BE A WIDESPREAD RAIN EVENT. THE ONE EXCEPTION TO THIS WHERE THERE IS SOME AGREEMENT IS IN NORTHWEST IOWA AND EXTREME NORTHEAST NEBRASKA LATE TUESDAY NIGHT AND WEDNESDAY MORNING. HOWEVER...BOTH MODELS LOOK LIKE THEY DEVELOP A CONVECTIVELY INDUCED SHORT WAVE...THEREFORE THE SHORT WAVE IN THAT AREA MAY BE A RESPONSE TO CONVECTIVE FEEDBACK. VERY DIFFICULT TO TELL THIS FAR OUT. THERE IS AN 850MB BOUNDARY CLOSE TO NORTHWEST IOWA...AT LEAST EXTENDING THROUGH THE SOUTHERN PORTION OF NORTHWEST IA. SO ITS WORTH WATCHING BUT HIGH POPS ARE NOT WARRANTED YET AT THIS TIME. ANOTHER WEAK COLD FRONT MOVES THROUGH LATER WEDNESDAY NIGHT AND THURSDAY MORNING...BUT AT THIS TIME THE FRONTAL PASSAGE DOES NOT LOOK TO HAVE A LOT OF SHOWER OR STORM ACTIVITY WITH IT. ONE THING OF INTEREST IS THE LONGER RANGE STILL SHOWS THE UPPER RIDGE MIGRATING AND BUILDING ACROSS THE WESTERN UNITED STATES BEYOND THE EXTENDED PERIOD. THAT WOULD PUT THE NORTHERN PLAINS IN A SHORT NORTHWEST FLOW ALOFT FOR THIS TIME OF YEAR. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1213 PM CDT FRI JUN 19 2015 MAIN CONCERN WITH CONVECTIVE SYSTEM EXPECTED TO PUSH ACROSS THE KHON AREA AROUND MIDNIGHT...KFSD A COUPLE HOURS LATER...AND CLIPPING PAST KSUX. VERY STRONG WINDS WILL LIKELY ACCOMPANY THE STORMS...WITH POTENTIAL FOR KHON AREA FOR GUSTS OF 60 TO 65 KTS. LIKELY TO FIND BRIEF PERIODS OF IFR CONDITIONS IN THUNDERSTORMS... BUT WILL LIKELY LIMIT MENTION OVER A COUPLE HOURS TO MVFR AT THIS TIME. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && UPDATE...CHAPMAN SHORT TERM... LONG TERM...MJ AVIATION...CHAPMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 746 AM CDT FRI JUN 19 2015 MNZ071-SDZ038>040-052>061-201300- LINCOLN MN-BEADLE-KINGSBURY-BROOKINGS-JERAULD-SANBORN-MINER-LAKE- MOODY-BRULE-AURORA-DAVISON-HANSON-MCCOOK- 746 AM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS THROUGH MIDDAY WILL NOT BE SEVERE. A LARGER COMPLEX OF THUNDERSTORMS IS EXPECTED TO ORGANIZE THIS EVENING ACROSS CENTRAL SOUTH DAKOTA...AND PRESS EAST AND SOUTHEAST OVERNIGHT. THESE STORMS WILL HAVE A HIGHER PROBABILITY OF PRODUCING A SWATH OF DAMAGING WINDS TO AROUND 70 MPH ACROSS AREAS MAINLY NORTH OF INTERSTATE 90...AND ESPECIALLY CLOSER TO THE HIGHWAY 14 CORRIDOR FROM HURON TO BROOKINGS. THE INITIAL SEVERE STORM THREAT SHOULD DEVELOP FROM HURON TO CHAMBERLAIN BY AROUND 10 PM...AND PEAK IN THE POST MIDNIGHT HOURS. WHILE DAMAGING WIND IS THE GREATEST THREAT...A FEW STORMS WILL BE CAPABLE OF HAIL UP TO HALF DOLLAR SIZE. A PERIOD OF HEAVY RAINFALL IS ALSO LIKELY WITH STORMS...WHICH COULD OVERWHELM SOME POOR DRAINAGE LOCATIONS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY TONIGHT BETWEEN 10 PM AND 4 AM. IAZ001>003-012>014-020-MNZ072-080-081-089-090-097-098-SDZ050- 062>071-201300- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-LYON MN- MURRAY-COTTONWOOD-NOBLES-JACKSON-PIPESTONE-ROCK-GREGORY-MINNEHAHA- CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-LINCOLN SD-BON HOMME- YANKTON-CLAY SD-UNION- 746 AM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT AN ISOLATED THUNDERSTORM WILL BE POSSIBLE FROM LATER THIS MORNING INTO THE EARLY AFTERNOON NEAR AND NORTH OF INTERSTATE 90. THESE STORMS THROUGH EARLY AFTERNOON WILL NOT BE SEVERE. A COMPLEX OF THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL SOUTH DAKOTA LATER THIS EVENING...AND PUSH EAST AND SOUTHEAST THROUGH THE OVERNIGHT HOURS...MAINLY AFTER MIDNIGHT. THE GREATER THREAT WITH THUNDERSTORMS WILL BE POCKETS OF DAMAGING WIND TO 70 MPH...ALTHOUGH A FEW STORMS MAY PRODUCE HAIL UP TO QUARTER TO HALF DOLLAR SIZE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT. IAZ021-022-031-032-NEZ013-014-201300- CHEROKEE-BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA- 746 AM CDT FRI JUN 19 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE A CHANCE FOR THUNDERSTORMS LATE FRIDAY NIGHT. A FEW STORMS WILL BE CAPABLE OF WINDS TO 50 MPH...HEAVY RAINFALL...AND SOME SMALL HAIL UP TO ONE HALF INCH IN DIAMETER. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODIC THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH THE FIRST HALF OF NEXT WEEK...THOUGH AT THIS TIME THE POTENTIAL FOR SEVERE STORMS IS UNCERTAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
The Aberdeen radar (KABR), 116 km away, was scanning. The volume nearest the first event began at 20:28 UTC.
9 hail, 1 thunderstorm wind. Local standard time, as filed.
Large hail caused an unknown amount of damage to vehicles.
Large hail caused an unknown amount of damage to vehicles, siding, and windows.
Large hail caused an unknown amount of damage to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2015Every state in 2015This day in weather historyWarnings in South Dakota, June 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 582714, 582717, 582719, 582721, 582724, 582731, 582734, 582735, 582740, 582742.